Alert archive / Pennsylvania / River Flood Warnings in 2011

River Flood Warning 64, NWS State College, PA

August 28, 2011Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this river flood warning at Aug 28, 2011, 7:04 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It took effect at Aug 28, 2011, 8:00 PM EDT. It was in force for 98 min.

The area

The counties it named.

The facts

Issued
Aug 28, 2011, 7:04 PM EDT (23:04 UTC)
In effect from
Aug 28, 2011, 8:00 PM EDT
Expired
Aug 28, 2011, 9:38 PM EDT
In force
98 min
Issued by
NWS State College, PA
Flood severity
Minor

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 112 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Loyalsock Creek at Loyalsockville (LOYP1). The gauge peaked at 11.80 ft at Aug 28, 2011, 8:00 PM EDT.

actionminormoderatemajor51008/2808/2908/30
Action stage
9 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01552000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WGUS41 KCTP 282305
FLWCTP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
704 PM EDT SUN AUG 28 2011

...THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN PENNSYLVANIA...

  LOYALSOCK CREEK AT LOYALSOCKVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!!  THE WATER 
MAY BE TOO DEEP TO ALLOW SAFE PASSAGE.  MOST DEATHS THAT OCCUR DURING
FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS.

AN UPDATE TO THIS PRODUCT WILL BE ISSUED LATER THIS EVENING.

&&

PAC081-113-291104-
/O.NEW.KCTP.FL.W.0064.110829T0000Z-110829T1200Z/
/LOYP1.1.ER.110829T0000Z.110829T0300Z.110829T0600Z.NO/
704 PM EDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LOYALSOCK CREEK AT LOYALSOCKVILLE
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 7 PM SUNDAY THE STAGE WAS...11.6 FEET.
* FLOOD STAGE IS 12.0 FEET.
* MINOR FLOODING IS FORECAST.
* THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE THIS EVENING AND
  CREST NEAR 12.5 FEET BY TONIGHT. THE RIVER WILL FALL BELOW FLOOD 
  STAGE BY AFTER MIDNIGHT TONIGHT.
* AT 13.0 FEET...SEVERAL HOMES AND THE LOYALSOCK GAME FARM ARE 
  AFFECTED BY HIGH WATER LEVELS.

$$
1 follow-up statement
661 
WGUS81 KCTP 290138
FLSCTP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
938 PM EDT SUN AUG 28 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
PENNSYLVANIA...

  LOYALSOCK CREEK AT LOYALSOCKVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!!  THE WATER 
MAY BE TOO DEEP TO ALLOW SAFE PASSAGE.  MOST DEATHS THAT OCCUR DURING
FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS.

&&

PAC081-113-290208-
/O.CAN.KCTP.FL.W.0064.000000T0000Z-110829T1200Z/
/LOYP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
938 PM EDT SUN AUG 28 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE LOYALSOCK CREEK AT LOYALSOCKVILLE.
* AT 10 PM SUNDAY THE STAGE WAS 10.8 FEET AND FALLING.
* FLOOD STAGE IS 12.0 FEET.
* THE RIVER CRESTED AT 12.0 FEET...AND WILL CONTINUE TO 
  FALL TO 3.9 FEET BY EARLY TUESDAY AFTERNOON.
* AT 11.0 FEET...HIGH WATER PREVENTS ACCESS TO SEVERAL HOMES ADJACENT
  TO THE CREEK.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 28, 5:50 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 28, 5:50 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 PM EDT SUN AUG 28 2011

.SYNOPSIS...
TROPICAL STORM IS RACING NORTH-NORTHEASTWARD UP THE HUDSON VALLEY
AND WILL MOVE ACROSS NEW ENGLAND THIS AFTERNOON AND EVENING. THE
CLOUD SHIELD AND RAIN IS LIFTING TO THE NORTHEAST. IN THE WAKE OF
IRENE...FAIR WEATHER WILL RETURN FOR MUCH OF NEXT WEEK AS BROAD
HIGH PRESSURE BUILDS INTO THE NORTHEASTERN UNITED STATES.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
FIRST AND FOREMOST HEAVY RAINS OVERNIGHT AND THIS MORNING ARE
CAUSING PROBLEMS FROM YORK COUNTY NORTHWARD INTO SULLIVAN COUNTY
INTO NEW YORK. PLEASE SEE FLOOD AND FLASH FLOOD WARNINGS. THERE
ARE BRIDGES DAMAGED AND ROADS CLOSED IN SULLIVAN AND WYOMING
COUNTIES (BGM) AND THERE ARE MORE PROBLEMS IN OTHER PARTS OF
EASTERN PA. DO NOT BE FOOLED BY CLEARING SKIES AND DECREASING
RAINFALL OF THE FLOOD THREAT.

UPDATED GRIDS PUTTING CLOUDS IN WITH SATELLITES TO SHOW THE HIGH
CLOUDS PULLING TO THE NORTH AND EAST. BIG PATCH OF BLUE ABOVE LOW
CLOUDS IS OVER HALF THE SKY IN STATE COLLEGE AT 215 PM. SO MOVED
THIS TO SHOW ALL OF THIS OUT OF OUR AREA AROUND 6-7 PM. CLOUDS
BEYOND THAT ARE BLEND SATELLITE AND 12KM NAM/MOS BLEND. THERE ARE
SCATTERED TO BROKEN LOW CLOUDS UNDER THE CIRRUS SHIELD.

WIDESPREAD RAIN IS NEARLY OVER. PESKY BAND OVER EASTERN AREAS IS
RAPIDLY DIMINISHING AS IT LIFTS TO NNE. SHOULD BE MOSTLY OVER
AFTER 5 PM. ONLY SMALL ACCUMULATIONS ARE ANTICIPATED AT THIS TIME.
THE HEAVY RAIN IS OVER.

TEMPERATURES WILL RISE INTO THE THE LOW TO MID 70S AS THE HIGH
CLOUDS ALLOW SUNSHINE TO PROVIDE SOME LATE DAY WARMING.

WINDS CONTINUE TO DIMINISH. THE HIGH WIND ADVISORY WILL EXPIRE AT
3 PM.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
WINDS SHOULD BE DOWN TO A STIFF BREEZE AT MOST AND SHOULD CONTINUE
TO DIMINISH TOWARD MORNING. SKIES WILL BECOME MOSTLY CLEAR.
OVERNIGHT LOWS MAINLY UPPER 40 NW TO UPPER 50S SOUTHEAST. SOME 60+
READINGS IN URBAN AREAS OF SE.

EXPECT A MOSTLY SUNNY DAY MONDAY WITH LIGHT WINDS...LOW HUMIDITY
AND TEMPERATURES MAINLY IN THE 70S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE MODELS ARE IN GOOD AGREEMENT IN THE LONGWAVE FLOW THROUGH THE
MEDIUM RANGE PERIOD. THERE IS A DECIDEDLY LESS ACTIVE PATTERN IN
STORM FOR MUCH OF THE U.S. A FAIR AND DRY PERIOD WILL CONTINUE
THROUGH MOST OF THE WORK WEEK. NORTHWESTERLY CYCLONIC FLOW ALOFT
WILL BE REPLACED BY A RISING TO ABOVE NORMAL HEIGHTS AND HIGH
PRESSURE MIGRATING EASTWARD ACROSS SOUTHEAST CANADA WHICH WILL
DOMINATE THE WEATHER IN THE EAST. THE ECMWF SHOWS A SHORT WAVE
LATE WEDNESDAY...EARLY THURSDAY. THE MODELS HAVE CONTINUED TO
DEEPEN THIS PERTURBATION THIS COULD BE A DECENT CHANCE FOR
PRECIPITATION IF THAT TREND CONTINUES. THE GFS AND ECMWF BOTH
SHOW A CUT OFF UPPER LEVEL LOW OFF THE COAST WHICH COULD INTERACT
AND BRING A CONVERGENCE OF MOISTURE TO THE REGION LATE NEXT WEEK.
THIS SHOULD BE THE NEXT CHANCE FOR WIDESPREAD PRECIPITATION...NEXT
SATURDAY INTO SUNDAY...AS A LONG WAVE TROUGH....EXTENDING ACROSS
SOUTHERN CANADA AND THE NORTHERN HALF OF THE US...COULD BRING AN
INCREASE IN LOW LEVEL MOISTURE AND INSTABILITY. ANY SHORTWAVES
COULD FURTHER ENCHANCE THIS POSSIBILITY ALLOWING FOR SCATTERED RAIN
SHOWERS AND ISOLATED THUNDERSTORMS. AS ALWAYS WITH THIS SYSTEM
BEING IN THE EXTENDED...TIMING...STRENGTH...AND LOCATION WILL VARY.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
PRECIPITATION AND CLOUDS ASSOCIATED WITH IRENE NOW PULLING OUT OF
CENTRAL PA COUNTIES.

IN ITS WAKE ARE VFR CONDITIONS AND GUSTY NORTHWEST WINDS OF 20 TO
25 KTS OVER EASTERN AND NORTHERN PA. WINDS WILL DIMINISH OVERNIGHT
AS THE STORM EXITS INTO NORTHERN NEW ENGLAND.

TONIGHT...SOME VALLEY LOCATIONS MAY SEE SOME PATCHY DENSE FOG
WITH VSBYS NEAR 1/4SM FOR AN HOUR OR SO. CONFIDENCE IS LOW FOR
THIS OCCURRENCE...SO NOT INCLUDED IN TAFS ATTM. THERE IS ALSO A
LOW PROBABILITY FOR A SEVERAL HOUR PERIOD OF LOW CIGS BASED BETWEEN
001-004 AGL /FROM 09-13Z MON/ AT KBFD. LATER TAF ISSUANCES THIS
EVENING MAY INCLUDE THESE LOW CONDITIONS SHOULD MODEL GUIDANCE AND
OBSERVATIONAL TRENDS CONVEY A HIGHER CHC FOR LIFR/VLIFR CIGS.

HIGH PRESSURE WILL BUILD IN FROM THE MIDWEST MONDAY THROUGH TUESDAY
WITH MAINLY VFR CONDITIONS.

AS THE CENTER OF HIGH PRESSURE DRIFTS OVERHEAD MONDAY NIGHT... CLEAR
SKIES...CALM WIND...LARGE AIR/WATER TEMP SPREADS AND MOIST GROUND
COULD RESULT IN UP TO SVRL HOURS OF DENSE VALLEY FOG EARLY TUESDAY
MORNING.

OUTLOOK...
TUE-WED...NO SIG WX EXPECTED EXCEPT POSSIBLE MORNING FOG.
THU...CHC OF PM THUNDERSTORM IMPACTS AS A WARM FRONT SLIDES EAST
FROM THE OHIO RIVER VALLEY...ESPECIALLY INVOF OF KJST AND KAOO.
FRI...VFR WITH ISOLATED AFTERNOON SHRA/TSRA.

&&

.HYDROLOGY...
MOST OF THE RAIN HAS FALLEN. ONLY LIGHT RAIN IS EXPECTED IN THE
NORTHEAST THIS AFTERNOON. THE HEAVY RAINFALL EARLY THIS MORNING
AND OVERNIGHT HAS CAUSED BOTH RIVER AND FLASH FLOOD WARNINGS.

CODORUS CREEK IN YORK COUNTY IS JUST ABOVE FLOOD STAGE AND SHOULD
BEGIN TO FALL. SWATARA CREEK WILL LIKELY PEAK JUST BELOW FLOOD
STAGE. THE CONESTOGA RIVER IS FLOODING JUST ABOVE LANCASTER WITH
ROADS CLOSED...HOWEVER THE GAGE AT LANCASTER IS GOING TO BE CLOSE
ALL WHETHER IT WILL PEAK AT OR ABOVE FLOOD STAGE DUE TO LOWER
RAINFALL AMOUNTS TO THE WEST.

FLASH FLOOD WARNINGS REMAIN IN EFFECT SULLIVAN COUNTY AND LYCOMING
ALONG THE LOYALSOCK CREEK. THERE HAVE BEEN REPORTS OF ROAD
CLOSURES AND POTENTIAL DAMAGE TO BRIDGES IN SULLIVAN COUNTY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/LAMBERT
NEAR TERM...GRUMM/LAMBERT
SHORT TERM...GRUMM/DANGELO
LONG TERM...CERU/STEINBUGL
AVIATION...JUNG
HYDROLOGY...
Hazardous weather outlook, Aug 28, 4:55 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT SUN AUG 28 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-292100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
455 PM EDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 28, 1:29 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND DMG HARRISBURG              40.28N  76.88W
08/28/2011                   DAUPHIN            PA   TRAINED SPOTTER

            LARGE TREE FELL ON PORCH WITH SIGNIFICANT DAMAGE. LARGE
            BRANCH CAME DOWN ON CAR ON ELMERTON AVE.

1100 AM     FLASH FLOOD      DUSHORE                 41.53N  76.40W
08/28/2011                   SULLIVAN           PA   EMERGENCY MNGR

            ALL MAJOR ROADS CLOSED IN SULLIVAN COUNTY DUE TO
            FLOODING. BRIDGE ON RT 487 AND RT 220 WASHED OUT. 30
            PEOPLE EVACUATED IN DUSHORE BOROUGH. MULTIPLE WATER
            RESCUES.

1120 AM     NON-TSTM WND DMG LANCASTER               40.04N  76.30W
08/28/2011                   LANCASTER          PA   911 CALL CENTER

            TREES AND WIRES DOWN ACROSS THE COUNTY. 4100 PEOPLE
            WITHOUT POWER.

1220 PM     FLOOD            2 NE LANCASTER          40.06N  76.27W
08/28/2011                   LANCASTER          PA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED NORTHEAST OF LANCASTER ALONG
            CONESTOGA RIVER.

1220 PM     NON-TSTM WND DMG POTTSVILLE              40.68N  76.21W
08/28/2011                   SCHUYLKILL         PA   EMERGENCY MNGR

            WIDESPREAD TREES DOWN CAUSING ROAD CLOSURES AND POWER
            OUTAGES ACROSS THE COUNTY.

1230 PM     NON-TSTM WND DMG BLOOMSBURG              41.00N  76.46W
08/28/2011                   COLUMBIA           PA   911 CALL CENTER

            NUMEROUS ROAD CLOSURES DUE TO TREES DOWN.

1245 PM     NON-TSTM WND DMG LEBANON                 40.34N  76.42W
08/28/2011                   LEBANON            PA   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

1250 PM     NON-TSTM WND DMG TOWER CITY              40.59N  76.55W
08/28/2011                   SCHUYLKILL         PA   TRAINED SPOTTER

            CORN FIELDS FLATTENED AND LARGE BRANCHES AND LIMBS
            DOWN.

&&

EVENT NUMBER CTP1100384 CTP1100386 CTP1100385 CTP1100387 CTP1100388
CTP1100389 CTP1100390 CTP1100391

KREKELER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:37 AM EDTAreal Flood WarningCTPLancaster, York8 hr
Aug 28, 9:01 AM EDTFlash Flood WarningCTPColumbia, Lycoming, Sullivan4 hr
Aug 28, 9:20 AM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lancaster, Lebanon, Lycoming, Montour and 4 more3 hr
Aug 28, 10:38 AM EDTAreal Flood WarningCTPYork4 hr
Aug 28, 12:39 PM EDTAreal Flood WarningCTPLancaster5 hr
Aug 28, 1:00 PM EDTFlash Flood WarningCTPColumbia, Lycoming, Sullivan4 hr
Aug 28, 7:43 PM EDTRiver Flood WarningCTPDauphin, Lebanon, Schuylkill5 hr

Nearby

River Flood Warnings in Pennsylvania, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.